About

Starting as a passionate group of people beginning a journey of positive change, it became evident early on that a not-for-profit organisation dedicated solely to Foetal Anti-Convulsant Syndromes was a necessity. This led to the official launch of FACS NZ in February 2015.

Foetal Anti-Convulsant Syndrome New Zealand (FACS NZ) believes in a:

  • Vision of …understanding and recognition of what the different anti-convulsant syndromes are and how they can be prevented.

  • Mission …to provide support, education and awareness of Foetal Anti-Convulsant Syndromes.

Leading this forward thinking organisation is our Executive Officer Denise Astill. Denise has hands on practical experience and knowledge that is not found in a book. She lives with and loves people who are affected by Foetal Valproate Syndrome (FVS) as her twin daughters’ were diagnosed at 4 ½ years of age. Denise has become used to having to pave a way for recognition, knowledge, education and support for FVS. Her two children were the very first cases accepted under Treatment Injury in ACC. This was monumental achievement as it has led to future cases being accepted.

At FACS NZ we provide up-to-date information on our website; support and education, whether it be on an individualised basis, or to a larger group or community; awareness of the syndrome; and seek to decrease the likelihood of these syndromes.

The future is exciting when we at FACS NZ think about the positive change that is going to occur, and know that we will leading that charge.

NOT ALL FEMALES WHO TAKE AN ANTI-EPILEPSY DRUG DURING PREGNANCY WILL HAVE CHILDREN THAT ARE AFFECTED. CONSULTATION WITH A SPECIALIST PRIOR TO GETTING PREGNANT IS RECOMMENDED. WOMAN WHO ARE PREGNANT, OR PLANNING TO GET PREGNANT SHOULD NEVER STOP TAKING THEIR MEDICATION WITHOUT SPEAKING TO A MEDICAL PROFESSIONAL.

What is FACS?

Foetal Anti-Convulsant Syndrome (FACS) currently consists of  three different, individual syndromes; Foetal Valproate Syndrome (Epilim®), Foetal Carbamazepine Syndrome (Tegretol®) and Foetal Hydantoin Syndrome (Phenytoin or Dilantin®). In the future however there is every likelihood that other anti-epileptic drugs (or AEDs) could be linked to an individual syndrome which comes under the broader category of FACS. Unfortunately research is very limited in this area.

Whilst AEDs were primarily designed for use in seizure treatment, they have also been used for mental health conditions, migraines, pain management, and anorexia treatment, so it is not just women with seizure disorders who may have affected children. 

FACS occurs when the AEDs that were taken by the mother during pregnancy cross the placenta and into the developing foetus. The diagnosis of FACS (or the respective individual syndrome) can only be made by a specialist, when the mother, who took the specific AEDs during pregnancy has a child with a combination of physical malformations, dysmorphic (facial) features, neurodevelopment or cognitive difficulties, and no other cause can be found for these difficulties e.g., genetic syndromes.  

When a diagnosis of FACS is made many variables are considered, such as; the dosage of the AED (higher dosages carry increased risks), the AED itself (higher risks are associated with Sodium Valproate), and whether the AED was monotherapy (only a single type of AED being used) or polytherapy (more than one type of AED being used). When there is a child(ren) in the family with a confirmed diagnosis of FACS, and the mother was on the same drug regime as the confirmed child(ren), the risk of having another child with FACS increases to approximately 30-50%. 

Research has often shown that the most “at risk” times are during the first three months of pregnancy (as this is when the major congenital malformations would take place) and though this is still true, new research is showing that exposure to the AEDs throughout the whole pregnancy can be problematic.  Of particular concern is Sodium Valproate (Epilim®), as there is increased risk of neurodevelopmental difficulties, which include Autism Spectrum Disorder, Attention Deficit Hyperactivity Disorder (ADHD), or dyspraxia.

Key Syndrome Characteristics

FACS needs to be diagnosed by an informed specialist when the mother has taken AEDs during pregnancy and has a baby/child with a combination of dysmorphic (facial) features, physical malformations and/or neurodevelopmental or cognitive impairments and there is no other reason for these difficulties/impairments.

Foetal Valproate Syndrome

Foetal Valproate Syndrome (FVS) occurs when Sodium Valproate (Epilim®), has affected the foetus in-utero. Every affected person presents differently, which means the symptoms or characteristics will differ. Below is an abbreviated list of characteristics, and for a more comprehensive list please contact FACS NZ. Some characteristics seen in people with FVS are:

Physical Malformations

  • Dysmorphic facial features
  • Visual difficulties
  • Inguinal hernia
  • Hypospadia (only in boys)
  • Limb and heart defects
  • Spina bifida

Neurodevelopment or Cognitive Difficulties

  • Developmental delay
  • Attention and memory difficulties
  • Lower IQ
  • Speech and language problems
  • Autistic Spectrum Disorder

Physical Difficulties

  • Gross and fine motor control difficulties
  • Poor muscle tone

Foetal Carbamazepine Syndrome

Foetal Carbamazepine Syndrome (FCS) occurs when Carbamazepine (Tegretol ®), has affected the foetus in-utero which can result in some of the following characteristics or symptoms (this is not a checklist):

  • Dysmorphic facial features
  • Attention difficulties
  • Memory difficulties
  • Nail abnormalities
  • Lower IQ
  • Developmental delay

Foetal Hydantoin Syndrome

Foetal Hydantoin Syndrome (FHS) occurs when Phenytoin (Dilantin ®), has affected the foetus in-utero which can result in some of the following characteristics or symptoms (this is not a checklist):

  • Cleft lip and/or palate
  • Nail abnormalities, such as hypoplastic nails (underdevelopment or absence of nails)
  • Small size at birth
  • Lower IQ
  • Developmental delay